Is Birth Control Messing With Your Skin?

2 comments

PP_Daylight_Savings_Effective_Ly
While the birth control pill is the choice of contraception for many women, it's neither a miracle worker nor the devil. Some women praise the tiny little pill for clearing up their complexions, while others complain of discoloration.

Working as an esthetician, I frequently hear clients on the pill grumble about the development of brown patches above their upper lip. These dark patches aren't relegated to the lip area, however; they can also appear on the forehead and in the lower cheek zone. Fortunately, there are a couple of ways of combatting the discoloration.

One method is to treat the troubled area with an exfoliant and natural skin lightener. Find a facial scrub with gentle round beads, and use it two to three times a week for best results. Also, use a serum with mild-exfoliating acids like glycolic or salicylic every other night.

The combination of the facial scrub and the serum should help to break up the pigmented cells and encourage them to fade over time. I'd also suggest using a product containing retinol, as this too will help stimulate cell turnover, making discoloration less noticeable over time. The key — especially during the summer when melanin cells are more active from heat and sun — is to be careful of how much exposure you're getting and how well you're protecting your skin.

RELATED: Be Gone Dark Eye Circles

Using a daily skin lightener under a vitamin C-containing sunscreen may help reduce discoloration as well. I recommend starting with a natural product containing magnesium ascorbyl phosphate, a proven melanin suppressor that essentially puts pigment cells to sleep, lightening discoloration. The longer the pigmentation exists, the longer it will take to fade, and depending on the severity of your condition, a topical skin prescription is useful.

If breakouts are an issue, you should try to determine if they're hormonal — occurring on or around your period. Fluctuations in androgen hormone levels, which typically occur before and during a woman’s menstrual cycle, stimulates sebaceous glands to produce excess oil, leading to breakouts. Since certain FDA-approved birth control pills can lessen acne for some women, you should speak with your doctor about starting the pill or experimenting with a different kind if the one you're on isn't helping your complexion.

Another skin problem that might be reined in with the help of the pill's hormones is called hirsutism. The growth of dark, coarse hair for women on the face, back, and breasts, hirsutism occurs when the ovaries produce excess androgens. Since oral contraceptives may reduce androgen production, you may notice a decrease in unwanted hair growth.

The birth control is a medication in its own right, and as such, starting a prescription or ceasing continuance of one should be carefully considered. Always speak to your doctor about any concerns you may have, and don't rule out the ways that the birth control pill can affect your skin — either positively or negatively.

NEXT: Are You Stuck With One Type Of Skin Forever?
When it comes to our faces, we don’t rely on just anyone to tell us what our skin needs to get that ever-elusive glow. Instead, we turn to skin-care veteran (and celebrity fave!) Renée Rouleau, who knows it takes more than the right products to get radiant. Each week, she’ll be serving up her expert tips to keep your complexion in tip-top shape.